Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS Morristown, TN

May 26, 20116 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2011, 11:17 AM EDT for 6 counties in Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 11:17 AM EDT (15:17 UTC)
Expired
May 26, 2011, 12:00 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Morgan County, TN, Roane County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 10:15 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS54 KMRX 261517
SVRMRX
TNC001-013-025-129-145-151-261600-
/O.NEW.KMRX.SV.W.0187.110526T1517Z-110526T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 AM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  WESTERN CLAIBORNE COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL NOON EDT

* AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF KINGSTON...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLINTON...LA FOLLETTE...OLIVER SPRINGS...JACKSBORO...ROSEDALE...
  SMOKEY JUNCTION...NORMA...LAKE CITY...DISNEY...NORRIS...
  CARYVILLE...ROYAL BLUE...ELK VALLEY AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3646 8383 3643 8385 3643 8389 3639 8392
      3640 8395 3637 8395 3627 8401 3625 8400
      3595 8423 3593 8425 3594 8427 3592 8426
      3601 8459 3660 8429
TIME...MOT...LOC 1517Z 216DEG 49KT 3605 8439

$$

GH
2 follow-up statements
489 
WWUS54 KMRX 261542
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 AM EDT THU MAY 26 2011

TNC129-145-151-261551-
/O.CAN.KMRX.SV.W.0187.000000T0000Z-110526T1600Z/
ROANE TN-SCOTT TN-MORGAN TN-
1142 AM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN...SCOTT AND ROANE
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3646 8383 3643 8385 3643 8389 3639 8392
      3640 8395 3627 8401 3625 8400 3593 8425
      3594 8427 3614 8440 3625 8433 3658 8424
      3658 8422
TIME...MOT...LOC 1541Z 216DEG 49KT 3630 8411

$$

TNC001-013-025-261600-
/O.CON.KMRX.SV.W.0187.000000T0000Z-110526T1600Z/
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-
1142 AM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
WESTERN CLAIBORNE...CAMPBELL AND ANDERSON COUNTIES...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS 
LOCATED NEAR DISNEY...OR 9 MILES SOUTH OF LA FOLLETTE...MOVING 
NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...ELK VALLEY AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED 
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3646 8383 3643 8385 3643 8389 3639 8392
      3640 8395 3627 8401 3625 8400 3593 8425
      3594 8427 3614 8440 3625 8433 3658 8424
      3658 8422
TIME...MOT...LOC 1541Z 216DEG 49KT 3630 8411

$$

TG
466 
WWUS54 KMRX 261556
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EDT THU MAY 26 2011

TNC001-261606-
/O.CAN.KMRX.SV.W.0187.000000T0000Z-110526T1600Z/
ANDERSON TN-
1156 AM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR ANDERSON COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3646 8383 3643 8385 3643 8389 3639 8392
      3640 8395 3631 8400 3628 8428 3658 8424
      3658 8422
TIME...MOT...LOC 1556Z 216DEG 49KT 3646 8396

$$

TNC013-025-261600-
/O.CON.KMRX.SV.W.0187.000000T0000Z-110526T1600Z/
CAMPBELL TN-CLAIBORNE TN-
1156 AM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
WESTERN CLAIBORNE AND CAMPBELL COUNTIES...

AT 1152 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
FINCASTLE...OR 8 MILES NORTHEAST OF LA FOLLETTE...MOVING NORTHEAST AT
55 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF CAMPBELL AND EXTREME WESTERN CLAIBORNE       
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3646 8383 3643 8385 3643 8389 3639 8392
      3640 8395 3631 8400 3628 8428 3658 8424
      3658 8422
TIME...MOT...LOC 1556Z 216DEG 49KT 3646 8396

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:11 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 26, 10:11 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU MAY 26 2011

.DISCUSSION...
DID AN EARLY UPDATE ON FORECAST PACKAGE...SINCE WIND ADVISORY WAS
EXPIRING FOR THE MOUNTAINS AT 10 AM EDT. ALSO...FRESHENED A LOT OF
GRIDS INCLUDING HOURLY AND MAX TEMPS. QUITE AN UNSTABLE AIRMASS
OVER NRN AL INTO SRN MIDDLE TN...SO TWEAKED SEVERE WORDING NOT TO
BE LIMITED TO THIS AFTERNOON.

SEVERE THUNDERSTORM WATCH ABOUT TO BE ISSUED...SO ANOTHER UPDATE OF
ZFP TO FOLLOW WITH WATCH INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             84  61  81  61  90 /  80  50  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  62  81  61  87 /  70  70  30  10  10
OAK RIDGE, TN                       85  61  79  60  86 /  70  70  30  10  10
TRI CITIES AIRPORT, TN              88  59  81  57  85 /  60  60  60  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, May 26, 2:22 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EDT THU MAY 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED
THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD
SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST
CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE.
ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND
WESTERN SECTIONS OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Local storm report, May 26, 6:56 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 AM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     SUNBRIGHT               36.24N 84.67W
05/26/2011                   MORGAN             TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR SUNBRIGHT...TENNESSEE

0350 AM     TSTM WND DMG     CLEVELAND               35.07N 82.53W
05/26/2011                   GREENVILLE         SC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR CLEVELAND...TENNESSEE.

&&

DH
Local storm report, May 26, 8:27 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 AM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/26/2011                   BRADLEY            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR CLEVELAND...TENNESSEE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:54 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie66 min
May 26, 2:54 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott66 min
May 26, 3:44 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk46 min
May 26, 10:49 AM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Morgan, Rhea, Roane26 min
May 26, 11:01 AM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie44 min
May 26, 11:07 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk, Rhea38 min
May 26, 11:41 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 3 more34 min
May 26, 11:51 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott39 min
May 26, 12:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Knox, Loudon and 2 more42 min
May 26, 1:02 PM EDTSevere Thunderstorm WarningMRXBlount, Claiborne, Cocke, Grainger, Greene, Hamblen and 6 more43 min
May 26, 1:33 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe42 min
May 26, 1:47 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 5 more43 min
May 26, 2:03 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe42 min
May 26, 2:34 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan26 min
May 26, 2:39 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton35 min
May 26, 2:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Jefferson, Knox, Sevier44 min
May 26, 2:56 PM EDTSevere Thunderstorm WarningMRXMcMinn49 min
May 26, 3:28 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more47 min
May 26, 3:32 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe43 min
May 26, 4:04 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon37 min
May 26, 4:07 PM EDTSevere Thunderstorm WarningMRXMonroe37 min
May 26, 4:14 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Sullivan and 1 more46 min
May 26, 4:27 PM EDTAreal Flood AdvisoryMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk4 hr
May 26, 4:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
May 26, 4:33 PM EDTTornado WarningMRXGreene, Hawkins12 min
May 26, 4:50 PM EDTTornado WarningMRXCarter, Greene, Hawkins, Sullivan, Washington25 min
May 26, 4:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott49 min
May 26, 5:03 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier42 min
May 26, 5:10 PM EDTSevere Thunderstorm WarningMRXSullivan50 min
May 26, 5:20 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Washington40 min
May 26, 5:33 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
May 26, 5:51 PM EDTTornado WarningMRXJohnson, Sullivan39 min
May 26, 6:18 PM EDTSevere Thunderstorm WarningMRXScott27 min
May 26, 7:15 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
May 26, 7:52 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott113 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.